MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED JUMBO FORCEP-SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED JUMBO FORCEP-SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.8SJN-230SP-40-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned for evaluation into two (2) different pieces (the handle and the cut coiled catheter), no portion of the device appeared to be missing.The separation of the two (2) sections had the appearance of being cut as the user stated.The device was cut at 2.1 cm from the base of the handle.The total length of the cut coiled catheter is 237.1 cm.Near the proximal end of the cut on the coiled catheter, the device has been stretched and the sheath has separated from each other.The catheter is stretched about 7 cm in length.There is a kink in the coiled catheter that is about 1.5 cm in length.The kink is near the cut area.Due to the condition of the cut device, we could not perform a functional test to see if the forceps cups will open or close.The device was sent back to the supplier for evaluation.The supplier provided the following evaluation: one (1) device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the device determined that the device has been stretched and cut into two (2) sections.Due to the condition that the device was returned, functional testing could not be performed.Upon further investigation and disassembly of the device tip, it was noted that the device has a broken solder joint.Since functional testing could not be performed due to the condition that the device was returned, the reported defect "would not close" could not be confirmed.The root cause was unknown.It cannot be determined if the broken solder joint was a result of the stretching of the device.The device history records for two (2) packaging work orders were reviewed.The first packaging work order consisted of one (1) assembly order (ao) manufactured in march 2017.The second packaging work order consisted of one (1) assembly order (ao) manufactured in february 2017.No relevant defects were noted in the manufacturing and/or final quality control (fqc) checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided: the "forceps will not close" issue experienced by the customer could not be confirmed due to the condition of the device when returned.The device tip was disassembled and the solder joint was broken.However, it cannot be determined if the solder joint was compromised during manufacturing or if the solder joint broke as a result of stretching the catheter.The supplier is currently working on improvements to create a more robust soldering process to prevent solder joints from breaking.In addition, a corrective action has been initiated to reduce occurrences of cups open/close difficulties for disposable forceps.The product said to be involved is included in the scope of the corrective actions.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." the instructions for use states: "using slight pressure on handle, close forceps around tissue or object.Note: it is not necessary to apply excessive pressure to cleanly excise tissue.Caution: if forceps fail to close, slowly pull cups against channel opening.Remove endoscope and forceps as a unit, then manually close cups and withdraw forceps from endoscope." prior to distribution, all captura biopsy forceps are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a corrective action has been initiated in an effort to reduce occurrences of this nature.This product was manufactured prior to implementation of this corrective action.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a colonoscopy, the physician used a captura serrated jumbo forceps-spike.They could not close the cups.They cut the catheter at the handle thinking that would close the cups, but it did not.They pulled the endoscope out of the patient with the forceps cups open [extending from the endoscope].

Brand Name
CAPTURA SERRATED JUMBO FORCEP-SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6830178
Report Number1037905-2017-00566
Device Sequence Number18849097
Product Code FCL
UDI-Device Identifier00827002567245
UDI-Public(01)00827002567245(17)200328(10)W3846673
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.8SJN-230SP-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/30/2017
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2017
Initial Report FDA Received Date08/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS (B)(4) ENDOSCOPE.